Opium is a type of drug derived from the seedpods of the opium poppy plant. This medication is commonly used as a painkiller, and the substance combines with the brain receptors. The drug produces quick relief from pain, and an individual may feel relaxed, elated, and calm. However, opiates are addictive, and it should not be used without a doctor's recommendation. As the body begins to tolerate the effects of this drug, users will crave for greater amounts that can result to an overdose.
Opiate overdose is likely to occur among those who use the drug in large doses regularly. The most typical form of opium overdose is when users inject the drug to the skin. The problem with this method of administering the drug is that the chemicals are released quickly into the bloodstream. Moreover, the substance reaches the brain immediately, which leads to a myriad of symptoms.
1. Gastrointestinal issues
When individuals use opium, the substance causes the intestinal muscles to become relaxed. This leads to peristaltic movements, and there is a sudden halt in the digestion of food. Those who suffer from an overdose experience constipation, which can be very serious. The stools can become very hard, and the intestines will be impacted. If this condition remains untreated, a rupture of the bowels may occur. Vomiting and nausea are also likely to occur due to chronic use of opium.
2. Eye problems
Those who take excessive amounts of opium will experience eye problems. For instance, they may have blood-shot eyes and pinpoint pupils. The pupils, or the black portion in the center of the eye, can become quite small. Some users also suffer from blurry vision and night blindness.
3. Suppressed respiratory functions
Depressed respiratory functions can be life-threatening. Individuals may experience slow breathing and inability to breathe deeply. Poor breathing patterns can be very uncomfortable, and they may end up having very shallow breaths. Moreover, patients may have bluish skin, fingernails and skin due to breathing issues. Some people also die from this condition because they eventually stop breathing due to poor blood circulation and insufficient supply of oxygen.
4. Cardiovascular disorders
Opium abuse can also cause severe problems to the cardiovascular system, particularly when there are large amounts of the drug in the body. Those who have ingested opium may go through several problems such as slow pulse rate and very low blood pressure. The heart may also have some difficulties in pumping blood through the different organs in the body including the brain. When this happens, there will be a poor supply of oxygen, which can result in damages of the vital body organs.
5. Damages in the Central Nervous System
Since opium depresses the central nervous system, a person may lack endurance and mental alertness. An overdose in opium may lead to drowsiness and sleepiness, and some people may even fall asleep even while in the middle of a conversation. Other severe effects include seizure, tremors, fainting spells, and coma.
The natural narcotic effects of the drug may mask the different symptoms of opium overdose. The drug works by blocking the nerve receptors in the brain, which is responsible for controlling the involuntary movements and body functions. With the sedating effects of the drug, individuals may suffer from slow and shallow breathing. The respiratory system also shuts down, and this cause poor oxygen supply in the brain.
The drug also releases histamine in the body, which can cause several symptoms such as flushing of the skin, profuse sweating, constriction of the pupils, and skin allergies. Unlike with alcohol and other sedatives, opium overdose may be difficult to detect because there are few, visible signs. Moreover, a person may become tolerant to the drug's effects. Opium users may not complain about various symptoms, so they end up using the drug in even larger amounts.
Withdrawal symptoms, though, can be very difficult for some people to endure. They will need to find the right treatment option that can help them overcome these uncomfortable symptoms. In most cases, a holistic form of therapy is the ideal choice of patients. They can strive to live a better life without using medication in keeping themselves free from the harmful effects of opium.